Q. My girlfriend is on medication for depression that has dramatically lowered her libido.
She feels really bad about it, and I’m not pushing it obviously but it’s really hard for me — we haven’t had sex for three months.
We’re still intimate and hug and kiss, but I am struggling with it.
A. You are doing all the right things.
Hugging and kissing are hugely important because physical touch and skin-to-skin contact have a powerful physiological effect on stress reduction.
Exercise and sunlight also boost serotonin, so walking or jogging would lift your girlfriend’s spirits and help you to cope with your own stress too.
You are absolutely right not to put any pressure on her.
People who are depressed are usually acutely aware of the strain that their loss of libido puts on their relationship, and because women who are depressed are more likely to ruminate, worrying about the impact that this is having on you would only aggravate her anxiety.
The bad news is that SSRI (selective serotonin reuptake inhibitors), which tend to be the most effective antidepressants, seem to have the most adverse effects on sexual function.
Between 30 and 70 per cent of SSRI antidepressant-treated patients experience some type of antidepressant-induced sexual dysfunction.
However, sexual difficulties such as low libido, loss of desire, orgasm difficulties, reduced sexual satisfaction, reduced sexual pleasure, and sexual pain are also side-effects of depression, so it is a real Catch-22.
The good news is that this issue is now so common, psychiatrists and pharmacologists have come up with a number of ways to minimise sexual side-effects to encourage depressed people to stay on their drug regimens.
One simple modification your girlfriend could try immediately is changing the time that she takes her tablets.
If, for example, you tend to have sex at night, she should take her antidepressant before she falls asleep, so the levels of the medication in her bloodstream are at their lowest about the same time the following night.
If that doesn’t help, your girlfriend should talk to her doctor, who should be able to propose a number of alternatives; switching to a different less serotonergic antidepressant, or splitting doses might help (ie, a smaller dose, twice a day).
Some doctors also suggest experimenting with a slight dose reduction.
However, this needs to be worked out very carefully and it is definitely not something that should be attempted without medical support.
Her doctor might also suggest experimenting with short drug holidays.
Research from Johns Hopkins University has shown that “periodic two-day breaks from antidepressant therapy can lower the rate of sexual side effects during the drug holiday without increasing the risk of a recurrence of depressive symptoms”.
There is a great deal of research to show that when SSRI antidepressants are used with a talk therapy, such as cognitive behavioural therapy, the combined treatment has the best outcomes in the acute early stages and the longer term.
Over the next six months your girlfriend’s libido may improve by itself but only about 10 per cent of people who have sexual side-effects from antidepressants experience a return to normal function while they are on medication.
However, the most important thing you can do is to make sure that your girlfriend keeps taking her antidepressants because according to research after three months 65 per cent of people using antidepressants feel much better.
Depression is an episodic illness so if she sticks to the treatment she should, eventually, be able to come off the tablets.
And if you can get through something as challenging as depression together, the chances are that you will be able to get through anything.
© Irish Examiner Ltd. All rights reserved